Advertisement

Wells score for pulmonary embolism calculator

Calculate the original weighted Wells PE score, with two-level and three-level clinical probability categories and the individual points.

Calculator

Leg swelling and pain with palpation of the deep veins.

This requires clinician judgement, not a symptom checklist.

Total score
0.0
Interpretation
PE unlikely (≤4); three-level category: low (<2). Follow a validated diagnostic pathway; the score does not rule out PE by itself.
Point contributions
CriterionPoints
Clinical signs of DVT0.0
PE more likely than an alternative diagnosis0.0
Heart rate above 100 beats/min0.0
Immobilization at least 3 days or surgery in the prior 4 weeks0.0
Previous objectively diagnosed DVT or PE0.0
Haemoptysis0.0
Malignancy treated within 6 months or palliative0.0

Advertisement

How this calculator works

This is the original weighted Wells model. DVT signs and PE judged more likely than alternatives each add 3; tachycardia, recent immobilization/surgery and prior VTE each add 1.5; haemoptysis and malignancy each add 1. Two-level classification uses over 4 for PE likely. Three-level classification uses below 2, 2 to 6 and above 6. Neither low probability nor PE-unlikely means PE has been excluded. The result is an estimate for information only and is not medical advice.

Formula

Sum criterion points. Two-level: ≤4 unlikely, >4 likely. Three-level: <2 low, 2 to 6 moderate, >6 high.

Worked example

Heart rate above 100 plus haemoptysis gives 2.5 points. Adding clinical DVT signs gives 5.5 points, which is PE likely in the two-level scheme.

Advertisement

Frequently asked questions

Can this diagnose PE?

No. It estimates pretest probability and must be combined with an appropriate testing pathway.

Does heart rate exactly 100 score?

No. The weighted Wells criterion is above 100 beats/min.

Can I use this to decide whether symptoms are urgent?

No. New chest pain, breathlessness or collapse can require urgent assessment regardless of score.

Sources

Advertisement